Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 46, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2019, 6:49 AM CDT for 7 counties in Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2019, 6:49 AM CDT (11:49 UTC)
- Expired
- May 27, 2019, 7:15 AM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Lucas County, IA, Marion County, IA, Marshall County, IA, Polk County, IA, Story County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 20 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:54 AM CDT | TSTM WND GST 60 | 1 Wnw Johnston, IA | LAWN FURNITURE/HEAVY HAMMOCK BLOWN OVER - DELAYED REPORT. |
| May 27, 7:03 AM CDT | TSTM WND DMG | 3 Ene Windsor Heights, IA | SEVERAL 3+ INCH TREE BRANCHES BROKEN ACROSS BEAVERDALE NEIGHBORHOOD - 2000+ WITHOUT POWER DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
566
WUUS53 KDMX 271149
SVRDMX
IAC099-117-125-127-153-169-181-271215-
/O.NEW.KDMX.SV.W.0046.190527T1149Z-190527T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
649 AM CDT Mon May 27 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
North central Lucas County in south central Iowa...
Polk County in central Iowa...
Southeastern Story County in central Iowa...
Southwestern Marshall County in central Iowa...
Northwestern Marion County in south central Iowa...
Jasper County in central Iowa...
Eastern Warren County in south central Iowa...
* Until 715 AM CDT.
* At 649 AM CDT, severe thunderstorms were located along a line
extending from Johnston to 8 miles west of Melcher-Dallas, moving
northeast at 80 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Newton, Indianola, Altoona, Norwalk, Pleasant Hill, Grimes, Nevada,
Windsor Heights, Carlisle, Bondurant, Polk City, Huxley,
Saylorville and Mitchellville.
This includes the following highways...
Interstate 35 between mile markers 87 and 106.
Interstate 80 between mile markers 127 and 169.
Interstate 235 between mile markers 2 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4170 9382 4173 9381 4213 9330 4156 9288
4108 9343
TIME...MOT...LOC 1149Z 215DEG 69KT 4171 9373 4122 9340
HAIL...<.75IN
WIND...60MPH
$$
Kotenberg1 follow-up statement
916
WWUS53 KDMX 271214
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
714 AM CDT Mon May 27 2019
IAC099-117-125-127-153-169-181-271224-
/O.EXP.KDMX.SV.W.0046.000000T0000Z-190527T1215Z/
Lucas IA-Polk IA-Story IA-Marshall IA-Marion IA-Jasper IA-Warren IA-
714 AM CDT Mon May 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LUCAS...POLK...
SOUTHEASTERN STORY...SOUTHWESTERN MARSHALL...NORTHWESTERN MARION...
JASPER AND EASTERN WARREN COUNTIES WILL EXPIRE AT 715 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4170 9382 4173 9381 4213 9330 4156 9288
4108 9343
TIME...MOT...LOC 1214Z 215DEG 69KT 4209 9337 4160 9304
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:05 AM CDT, 44 minutes earlier.
Area forecast discussion, May 27, 6:05 AM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 605 AM CDT Mon May 27 2019 .DISCUSSION.../Today through Sunday/ Issued at 420 AM CDT Mon May 27 2019 Two areas of convection currently ongoing across the region. The initial area of precipitation moving from central Iowa into southern Minnesota and is associated with the initial wave of theta-e advection. The second and more intense convection is over southeast Nebraska and south into Kansas and is associated with stronger kinematic support with a 60+ kt low level jet. These storms will be lifting northeast into central Iowa in a few hours and may maintain an attendant damaging wind threat as they arrive. These storms will produce a period of heavy rainfall rates though the short residence time due to forward propagation of the storms will limit the heavy rain threat overall this morning. That said, locally heavy rain remains possible, especially over northern Iowa where the precipitation region will pivot across the area. Not planning any headlines for northern Iowa for today but will continue to monitor the situation. At this time, planning to cancel the current Flash Flood Watch over the southwest area after the convection passes thorugh. Severe weather chances are the topic for later today and again Tuesday. Surface low pressure will lift northeast into northwest Iowa today with the warm front moving north into the state. The second wave of thunderstorms will lift through this morning. The boundary layer is expected to quickly destabilize with the warm front arrival behind this convection and may have renewed convection quickly firing over central Iowa by late morning then morning east. This renewed convection may become quickly organized with rotating updrafts into the early afternoon. Conditions are prime for very large hail with these storms. While the greater tornado threat is into southeast Iowa and northern Illinois, a tornado threat may extend back into central Iowa should storms become organized quickly enough given the low LCL heights and sufficient low level shear. Overnight, much of the area should be devoid of much precipitation except with some thunderstorm potential over the far south. SPC has maintained an enhanced risk for severe weather for Tuesday across southern Iowa. The latest progs have shifted the boundary farther south than 24 hrs ago. Not buying the farthest south NAM solution(note the 06z NAM beginning to trend back north)with other solutions placing the boundary near the IA/MO border Tuesday morning then lifting it south into southern Iowa as the upper low lifts northeast into western Nebraska. North of the boundary looks primed for vigorous elevated convection with a large hail and heavy rain threat. PWAT values will again be in excess of 1.5 inches aiding in the potential for heavy rainfall. Very well may need a Flash Flood Watch for portions of central and southern Iowa for Tue/Tue night along and north of the boundary. Obviously the enhanced risk region for severe weather across Iowa is conditional on the boundary location. Should the convection initiate across southeast Nebraska into Kansas first, this event may turn more linear as it moves into Iowa during the evening and overnight and may have an attendant QLCS tornado threat with 0-3 km shear vector of 30-40 kts with much of that in the lowest 1 km. Supercells earlier in the event certainly be possible with the boundary in the state. Still some uncertainty regarding Wednesday as the boundary remains over the state. If this occurs, it is plausible that good destabilization will occur with storms redeveloping during the day with some severe weather potential. The deep layer shear remains good on Wednesday so organized storms are certainly possible though at this time the low level shear is expected to be much weaker than Tuesday. Little change beyond Wednesday as the transition to less active zonal/westerly flow occurs. The best chance for precipitation during this period will arrive Saturday night as a boundary pushes across the region. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 601 AM CDT Mon May 27 2019 Thunderstorms will be common across much of Iowa this morning then will become refocused over the southern portion of the state this afternoon. Gusty outflow winds will be possible with this mornings activity. A boundary will settle south later today and tonight and bring a switch in wind direction and will bring increasing MVFR to IFR cigs overnight. && .HYDROLOGY... Issued at 420 AM CDT Mon May 27 2019 Flash flooding remains possible on Tuesday afternoon and night with heavy rain possible. Headlines may be required with future forecasts with precipitation of 1 to 3 inches possible along with locally higher amounts. Have been in collaboration with the NCRFC and WPC regarding using more that 24 hr QPF in the current river forecasts to include the Tuesday/Tuesday night precipitation. This would cause significant changes to several river forecast and pushing many into minor to moderate flood stage later this week. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 AM CDT this morning for IAZ044-045- 057-058-070>072-081>083-092>094. && DISCUSSION...Donavon AVIATION...Donavon HYDROLOGY...Donavon
Hazardous weather outlook, May 27, 4:33 AM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 433 AM CDT Mon May 27 2019 IAZ005>007-015>017-023-025>028-033-034-036>038-046-048-049-061- 062-073-074-084-085-095>097-280945- Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Wright-Franklin-Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy- Greene-Story-Marshall-Jasper-Poweshiek-Warren-Marion-Lucas-Monroe- Wayne-Appanoose-Davis- 433 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are likely today...especially through the afternoon and evening hours. Large hail, damaging winds, and tornadoes are possible. Heavy rainfall may lead to flash flooding concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely Tuesday afternoon through Tuesday night. Tornadoes are possible, along with large hail and damaging winds. Heavy rainfall may lead to flash flooding concerns. Thunderstorms are possible Wednesday afternoon and evening. At this time, the threat for severe weather with these storms is low. Non-severe thunderstorms are possible Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening. IAZ004-024-035-039-047-050-059-060-075-086-280945- Emmet-Humboldt-Webster-Black Hawk-Boone-Tama-Dallas-Polk-Mahaska- Wapello- 433 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight River Flood Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely today...especially through the afternoon and evening hours. Large hail, damaging winds, and tornadoes are possible. Heavy rainfall may lead to flash flooding concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday River Flood Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely Tuesday afternoon through Tuesday night. Tornadoes are possible, along with large hail and damaging winds. Heavy rainfall may lead to flash flooding concerns. Thunderstorms are possible Wednesday afternoon and evening. At this time, the threat for severe weather with these storms is low. Non-severe thunderstorms are possible Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening. IAZ044-045-057-058-070>072-081>083-092>094-280945- Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union- Clarke-Taylor-Ringgold-Decatur- 433 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area through this morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely today...especially through the afternoon and evening hours. Large hail, damaging winds, and tornadoes are possible. Heavy rainfall may lead to flash flooding concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely Tuesday afternoon through Tuesday night. Tornadoes are possible, along with large hail and damaging winds. Heavy rainfall may lead to flash flooding concerns. Thunderstorms are possible Wednesday afternoon and evening. At this time, the threat for severe weather with these storms is low. Non-severe thunderstorms are possible Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening. Kotenberg
In the hours before
Special weather statement, May 27, 5:03 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
503 AM CDT Mon May 27 2019
IAZ057-070-071-081-082-092-093-271100-
Audubon IA-Adams IA-Adair IA-Ringgold IA-Union IA-Taylor IA-Cass IA-
503 AM CDT Mon May 27 2019
... A Line of Storms May Produce Brief Wind Gusts of 40 to 50
mph and Brief Heavy Rainfall...
At 502 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oakland to 7 miles southwest of Hopkins.
Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Rainfall amounts up to one inch will be possible with these storms.
Locations impacted include...
Atlantic, Audubon, Mount Ayr, Corning, Bedford, Lenox, Griswold, Lake
Icaria, Anita, Exira, Adair, Fontanelle, Elk Horn, Lewis, New Market,
Clearfield, Massena, Diagonal, Kimballton and Cumberland.
LAT...LON 4058 9492 4116 9493 4116 9516 4150 9515
4151 9504 4160 9504 4160 9509 4186 9508
4186 9487 4157 9470 4151 9470 4150 9466
4057 9414
TIME...MOT...LOC 1002Z 233DEG 37KT 4138 9544 4050 9494
KotenbergSpecial weather statement, May 27, 6:16 AM CDT, 33 minutes before
Special Weather Statement National Weather Service Des Moines IA 616 AM CDT Mon May 27 2019 IAZ072-073-082>084-094-095-271145- Clarke IA-Wayne IA-Lucas IA-Union IA-Madison IA-Decatur IA-Warren IA- 616 AM CDT Mon May 27 2019 ...Line of Storms May Produce Winds of 40 to 50 mph... At 615 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles southwest of Winterset to near Leon. Movement was northeast at 65 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Osceola, Leon, Lakeside Casino, Avenue Of The Saints Event Center, Murray, St. Charles, Humeston, New Virginia, Truro, Martensdale, Lorimor, Grand River, Van Wert, Garden Grove, Woodburn, Decatur City, Patterson, St. Marys, East Peru and Weldon. LAT...LON 4151 9382 4085 9339 4067 9389 4117 9413 TIME...MOT...LOC 1115Z 207DEG 55KT 4120 9410 4071 9384 Kotenberg
Local storm report, May 27, 6:23 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 AM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM TSTM WND GST 5 NW CRESTON 41.11N 94.42W
05/27/2019 M62 MPH UNION IA PUBLIC
MEASURED ON PERSONAL WEATHER STATION.
&&
RDSpecial weather statement, May 27, 6:30 AM CDT, 19 minutes before
Special Weather Statement National Weather Service Des Moines IA 630 AM CDT Mon May 27 2019 IAZ046-047-058>060-072-073-271200- Guthrie IA-Boone IA-Greene IA-Polk IA-Madison IA-Dallas IA-Warren IA- 630 AM CDT Mon May 27 2019 ...Line of Storms May Produce Winds of 40 to 50 mph... At 630 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles northeast of Panora to 7 miles northeast of Winterset. Movement was northeast at 60 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Perry, Adel, Windsor Heights, Bondurant, Polk City, Saylorville, Madrid, Ogden and Dallas Center. LAT...LON 4210 9397 4163 9343 4126 9388 4178 9434 TIME...MOT...LOC 1130Z 208DEG 52KT 4178 9428 4140 9389 Kotenberg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:40 PM CDT | River Flood Watch | DMX | Black Hawk | 40 hr |
| May 26, 7:40 PM CDT | River Flood Watch | DMX | Black Hawk | 49 hr |
| May 27, 5:03 AM CDT | Special Weather Statement | DMX | Adams, Audubon, Cass, Ringgold, Taylor | 57 min |
| May 27, 5:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Clarke, Decatur, Madison, Ringgold and 2 more | 40 min |
| May 27, 6:00 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Union | 30 min |
| May 27, 6:16 AM CDT | Special Weather Statement | DMX | Clarke, Decatur | 29 min |
| May 27, 6:30 AM CDT | Special Weather Statement | DMX | Boone, Dallas, Polk | 30 min |
| May 27, 7:00 AM CDT | Special Weather Statement | DMX | Boone, Story | 45 min |
| May 27, 7:17 AM CDT | Special Weather Statement | DMX | Hamilton | 28 min |
| May 27, 10:03 AM CDT | River Flood Watch | DMX | Marshall | 12 hr |
| May 27, 10:30 AM CDT | River Flood Watch | DMX | Dallas, Polk | 7 days |
| May 27, 10:30 AM CDT | River Flood Watch | DMX | Polk | 5 days |
| May 27, 10:30 AM CDT | River Flood Watch | DMX | Palo Alto, Pocahontas | 21 days |
| May 27, 10:30 AM CDT | River Flood Watch | DMX | Humboldt, Kossuth | 44 hr |
| May 27, 10:30 AM CDT | River Flood Watch | DMX | Madison, Warren | 5 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.